HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Diabetes (http://www.healthboards.com/boards/diabetes/)
-   -   Steroids and blood sugar (http://www.healthboards.com/boards/diabetes/550558-steroids-blood-sugar.html)

neurowreck 11-06-2007 09:51 AM

Steroids and blood sugar
 
I've had a lousy upper respiratory infection of some sort for a few weeks- last Friday, I went to an urgent care place (doc-in-a-box) to get some nebulizer meds before the weekend, to avoid going to the ER. The doc gave me an rx for those, and also for prednisone. Hello to blood sugar h*ll....

I've been 'good' for so long (A1C has been 5.1 for ages; was 10.2 at diagnoses back in 1995), so averages in the 100 range... with the prednisone, I've had the fluttery chest feeling, and checked my sugar, and it's been well over 160-200 for a couple of days. Last night (7 pm or so, so I'd know how I was doing before bed, after it got a chance to kick in) , I got desperate, and used the insulin I got through the back of a magazine, used the same sliding scale dose the hospital uses when I'm in for heart/pulmonary issues (my primary doc doesn't 'do' insulin unless someone is over 200 a lot- I had symptoms, and this was more than double my 'norms'), and this a.m., it was down to 86....more like my normal.

I didn't take the prednisone last night (supposed to have 2 days left- and no tapering - just 5 days of 10 mg twice a day, and boom- end of story.... I [U]have[/U] to taper off, or I feel too bad to do much of anything. This morning I had the sinus stuff back with a vengence, and felt lousy, so took 1/2 a tablet. So far, no fluttery stuff (which was really getting to be intolerable- sounds wimpy, but it was bad).

I hate the blood sugar roller coaster- happens when I'm in the hospital, or on steroids (no big newsflash with that, I know)....how do you guys handle this sort of thing- being on short term meds that really take a toll on your blood sugar???


All times are GMT -7. The time now is 08:41 AM.